Advertisement

Simvastatin-induced rhabdomyolysis

      To the Editor:—The National Health and Nutrition Examination Survey III (NHANES III) completed in 1994 estimated that 102.3 million American adults had total blood cholesterol values of 200 mg/dL and higher. Elevated cholesterol levels have been shown to be a major cause of coronary heart disease. The National Cholesterol Education Program (NCEP) strongly recommends that cholesterol-lowering medications along with environmental changes be used in an effort to prevent coronary heart events in patients who have elevated cholesterol levels.
      Lemaitre et al. recently confirmed the beneficial effect of the hydroxymethylglutaryl-coenzyme A (HMG-CoA) reductase inhibitors, also know as the statins, in decreasing cardiovascular events.
      • Lemaitre R.N
      • Psaty B.M
      • Heckbert S.R
      • et al.
      Therapy with hydroxymethylglutaryl coenzyme A reductase inhibitors (statins) and associated risk of incident cardiovascular events in older adults evidence from the Cardiovascular Health Study.
      Increased prescribing of the statins have required that physicians be more aware of their side effects and drug interactions. Our case reports on a patient with a statin-induced rhabdomyolysis.
      An 82-year-old man presented to our emergency department with bilateral leg weakness and muscle cramping for approximately 2 weeks. He stated that he had trouble walking short distances and also standing up for prolonged periods of time. The patient also reported increased dyspnea on exertion, more so than his usual baseline. He denied any chest pain, nausea, vomiting, fevers, chills, headaches, or upper respiratory infection symptoms. He denied any focal weakness or slurred speech. Also, he denied any history of falls or trauma. The patient had been started on simvastatin approximately 4 weeks previously and stated that he had been seen 1 week before at an urgent care facility with muscle spasms.
      The patient’s medical history included coronary artery disease, early Alzheimer’s dementia, osteoarthritis, cerebrovascular accident (CVA), and benign prostate hypertrophy. He had no neurologic deficits from his prior CVA. Ten years previously, he had coronary artery bypass graft surgery. His medications were donepezil, fluoxetine, alprazolam, tamsulosin, aspirin, atenolol, and simvastatin. He had no known drug allergies. He lived with his wife and denied any alcohol or tobacco use.
      On physical examination, his vitals were an oral temperature of 37.2°F, heart rate of 73 beats/min, respiratory rate 18 breaths/min, and blood pressure of 136/69 mm Hg. There were no orthostatic changes. Neurologic examination revealed that he had mild memory loss secondary to his Alzheimer’s. He also had diffuse weakness going from a lying to a sitting position and needed assistance in standing. There were no noted focal neurologic deficits. The rest of his physical examination was unremarkable. Laboratory data revealed sodium 140 meq/L, potassium 4.0 meq/L, chloride 109 mmol/L, bicarbonate 27 mmol/L, blood urea nitrogen 25 mg/dL, creatinine 1.0 mg/dL, and glucose 108 mg/dL. The white blood cell count was 8.6 thou/mm3, hemoglobin 14.8 g/dL, platelets 205 thou/mci. Troponin I was less than 0.4 ng/mL. Electrocardiogram revealed a normal sinus rhythm with old Q waves inferiorly and without peaked T waves. Creatine phosphokinase (CPK) revealed a level of 20,135 IU/L. CPK-MB fraction was 242 ng/mL, which was not elevated in relation to the total CPK. Urine dip was 4+ for blood with urine microscopic negative for red blood cells.
      The patient was admitted and started on aggressive intravenous hydration. His simvastatin was stopped. Alkalinizing his urine was not performed because his renal function was adequate and hyperkalemia was not present. The patient was admitted for 5 days for intravenous hydration. At discharge, his CPK was 4421 with no evidence of renal failure. Follow-up outpatient visits revealed a normal CPK, normal kidney function, and a return to his baseline strength with absence of muscle spasms or pain.
      Simvastatin is classed as a HMG-CoA reductase inhibitor. HMG-CoA acts as a catalyst in the early stages of cholesterol biosynthesis. The effect of decreasing cholesterol by the statins has a proven effect of decreasing future risks of coronary heart events and stroke. Some studies have shown a reduction in short-term recurrent ischemic events for patients presenting with acute coronary syndrome (ACS) who are started on a statin soon after admission.
      • Schwartz G.G
      • Olsson A.G
      • Ezekowitz M.D
      • et al.
      Effects of atorvastatin on early recurrent ischemic events in acute coronary syndromes: the MIRACL study. A randomized controlled trial.
      ,
      • Acevedo M
      • Sprecher D.L
      • Lauer M.S
      • et al.
      Routine statin treatment after acute coronary syndromes?.
      Recent studies, however, caution its use in the acute setting of ACS unless the level of low-density lipids is known, citing that short- and long-term morbidity rates were not statistically significant.
      • Newby L.K
      • Kristinsson A
      • Bhapkar M.V
      • et al.
      Early statin initiation and outcomes in patients with acute coronary syndromes.
      With today’s statins, the most serious side effects are rare but do include rhabdomyolysis, as seen in our patient, as well as liver toxicity. Cerivastatin, a commonly prescribed statin in the past, was withdrawn from the market as a result of 31 reports of fatal rhabdomyolysis. Twelve of the 31 cases involved concomitant use of gemfibrozil.
      Concomitant use of statins with systemic antifungals, macrolides, HIV protease inhibitors, nefazodone, and grapefruit juice is not recommended because it has been reported to increase the risk of myopathy. Reduced doses of simvastatin is suggested for patients taking cyclosporine, fibrates, or niacin.

      Product Information for Zocor Tablets. Whithouse Station, NJ: Merck & Co

      ,
      • Pasternak R.C
      • Smith S.C
      • Bairey-Merz C.N
      • et al.
      ACC/AHA/NHLBI Clinical Advisory on the Use and Safety of Statins.
      Although reports of statin-induced rhabdomyolysis have been frequently reported in the literature, our OVID and PUBMED search could not find any related reports or discussions in any EM journals. EM physicians frequently see patients whose medications include a statin. We feel that this case emphasizes that EM physicians are on the front line in diagnosing and treating conditions that are potentially iatrogenically drug-induced. EPs must maintain current knowledge of the many side effects and drug interactions of commonly prescribed medications, especially in the ever-increasing elderly population.

      References

      1. 3rd Report of the National Cholesterol Education Program, National Institutes of Health. 2001 (Publication no 01–3670, May)
        • Lemaitre R.N
        • Psaty B.M
        • Heckbert S.R
        • et al.
        Therapy with hydroxymethylglutaryl coenzyme A reductase inhibitors (statins) and associated risk of incident cardiovascular events in older adults.
        Arch Intern Med. 2002; 162: 1395-1400
        • Schwartz G.G
        • Olsson A.G
        • Ezekowitz M.D
        • et al.
        Effects of atorvastatin on early recurrent ischemic events in acute coronary syndromes: the MIRACL study. A randomized controlled trial.
        JAMA. 2001; 285: 1711-1718
        • Acevedo M
        • Sprecher D.L
        • Lauer M.S
        • et al.
        Routine statin treatment after acute coronary syndromes?.
        Am Heart J. 2002; 143: 940-942
        • Newby L.K
        • Kristinsson A
        • Bhapkar M.V
        • et al.
        Early statin initiation and outcomes in patients with acute coronary syndromes.
        JAMA. 2002; 287: 3087-3095
      2. Center for Drug Evaluation and Research FDA Talk Paper. Bayer Voluntarily withdraws Baycol. 2001 (August Available at:www.fda.gov//bbs/topics/ANSWERS/2001/ANS01095.html. Accessed August 29, 2002)
      3. Product Information for Zocor Tablets. Whithouse Station, NJ: Merck & Co

        • Pasternak R.C
        • Smith S.C
        • Bairey-Merz C.N
        • et al.
        ACC/AHA/NHLBI Clinical Advisory on the Use and Safety of Statins.
        Circulation. 2002; 106: 1024-1028